Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 35, NWS Little Rock, AR

May 11, 2017Johnson County, Logan County, Pope County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 11, 2017, 4:31 PM CDT for Johnson County, Logan County, Pope County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 4:31 PM CDT (21:31 UTC)
Expired
May 11, 2017, 7:00 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, AR, Logan County, AR, Pope County, AR

The radar

The Western Arkansas radar (KSRX), 74 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS54 KLZK 112131
FFWLZK
ARC071-083-115-120000-
/O.NEW.KLZK.FF.W.0035.170511T2131Z-170512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
431 PM CDT THU MAY 11 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northeastern Logan County in western Arkansas...
  Southern Johnson County in western Arkansas...
  West central Pope County in central Arkansas...

* Until 700 PM CDT

* At 428 PM CDT, Doppler radar indicated scattered showers and 
  thunderstorms moving across the warned area. The radar estimated 1 
  to more than 2 inches of rain has already fallen in places. Given 
  additional heavy rain, flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Clarksville...                    Paris...
  Lamar...                          Dover...
  Knoxville...                      Subiaco...
  Hartman...                        Scranton...
  Hinkle...                         Hoyt...
  Spadra...                         Tokalon...
  Holman...                         Broomfield...
  Lake Dardanelle...                Coal Hill...
  Morrison Bluff...                 Roseville...
  Dublin...                         Lutherville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3540 9379 3536 9375 3538 9371 3546 9371
      3554 9337 3558 9310 3538 9306 3525 9380

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:35 PM CDT, 56 minutes earlier.

Area forecast discussion, May 11, 3:35 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
335 PM CDT Thu May 11 2017

.Short Term...Tonight through Saturday

Upper low was centered ovr NWRN OK this aftn, resulting in a
persistent SW flow aloft acrs AR. Have seen convection expand acrs
ERN OK and NW AR in advance of the upr support. Additional activity
has also started to form over NERN TX into SRN AR, ahead of an upr
impulse rotating arnd the main upr low. Even with plenty of cloud
cover, mid aftn temps range from the mid 70s to the mid 80s.

The model solutions rmn in overall good agreement with fcst trends
thru the short term. Convection wl cont to expand in areal coverage
fm W to E ovr AR heading into tngt. Still looking at the potential
for some strong/svr storms early in the fcst pd, especially where
better daytime heating has occurred. 18z special RAOB from LZK indcs
SBCAPE arnd 2200 j/kg. Wind fields are rather weak/low shear with
large hail and damaging winds being the main concern tngt.

Still looking at a general 1/2 to 1 1/2 inches of total rainfall
acrs the FA thru Fri, with main axis of heavier rain still expected
ovr SERN AR. Due to the progressive nature of this first round of
rainfall thru tngt, the FF potential does not appear very high and
wl not issue any headlines.

The aforementioned upr low is still progged to eventually work EWD
acrs AR Fri and early Fri ngt. Moisture/lift assocd with this
feature wl produce good chances of showers and some thunder on Fri.
Rain chcs wl diminish fm the NW late Fri and early Fri evening as
the system shifts away fm the area. Drier and slightly cooler conds
wl return heading into the weekend.
&&

.Long Term...Saturday Night through Thursday

A ridge of high pressure will build over Arkansas from the Plains in
the extended period. The high will then park over the southeast
United States, and will hold a storm system and front to our west
for several days.

For much of the period, it will be dry and warm. Above average
temperatures are in the forecast. Finally have scattered showers and
thunderstorms building into the state from the west Wednesday and
Thursday. This may be too fast.

The incoming storm system is rather large, and there will be plenty
of moisture available when it eventually gets here. Given this, we
may be looking at a heavy rain event as the period ends or just
after the period. The timing is in question due to the
aforementioned ridge.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...44 / Long Term...46
Hazardous weather outlook, May 11, 5:00 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Thu May 11 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A storm system in the southern plains will be moving towards the
state today with scattered showers and thunderstorms increasing as
the day progresses.

The associated cold front will enter the western part of the state
this afternoon. A line of showers and thunderstorms is expected to
develop along the boundary as it crosses the state through the
evening hours. Some of the storms could be strong to possibly severe
with large hail and damaging winds will be the primary concern.

A general inch to an inch and a half of rain is expected with this
system. Some locally heavy rainfall may also be seen.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some lingering chances for thunderstorms will remain in the forecast
for Friday as an upper level system moves over the state. While the
overall threat for severe weather will remain low...an isolated
strong to severe thunderstorms may still be possible. The primary
threat with any of these storms on Friday will be large hail.
Otherwise...expect the threat for organized severe weather to remain
low through the middle of next week.
.Spotter Information Statement...

Spotter activation may be needed Thursday afternoon to evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56/59

In the hours before

Local storm report, May 11, 3:27 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
327 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CAULKSVILLE             35.30N  93.86W
05/11/2017  E1.25 INCH       LOGAN              AR   PUBLIC

&&

EVENT NUMBER LZK1700170

JBH
Local storm report, May 11, 3:30 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 NE CAUTHRON           35.20N  93.83W
05/11/2017  E2.75 INCH       LOGAN              AR   TRAINED SPOTTER

            BASEBALL SIZE HAIL REPORTED WEST OF PARIS... AR

&&

EVENT NUMBER LZK1700171

CROSS
Special weather statement, May 11, 3:31 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Little Rock AR
331 PM CDT THU MAY 11 2017

ARZ006-015-112100-
Fulton AR-Izard AR-
331 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IZARD...CENTRAL
FULTON AND NORTHWESTERN SHARP COUNTIES UNTIL 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oxford, or 10 miles south of Salem in Fulton County, moving northeast
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cherokee Village...               Salem in Fulton County...
Horseshoe Bend...                 Oxford...
Franklin...                       Agnos...
Heart...                          Morriston...
Glencoe...                        Fryatt...
Violet Hill...                    Kittle...
Wheeling...                       Union...
Saddle...                         Larkin...
Salem Airport...                  Wiseman...
Camp...                           Saddler Falls...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Arkansas.

LAT...LON 3636 9146 3633 9150 3634 9156 3630 9156
      3625 9163 3625 9168 3622 9169 3611 9186
      3624 9202 3650 9176 3650 9163
TIME...MOT...LOC 2031Z 225DEG 24KT 3623 9188

226
Local storm report, May 11, 3:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             OMAHA                   36.45N  93.19W
05/11/2017  M2.75 INCH       BOONE              AR   BROADCAST MEDIA

&&

EVENT NUMBER LZK1700172

JBH
Local storm report, May 11, 4:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
401 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             CAVE CITY               35.94N  91.55W
05/11/2017  M1.00 INCH       SHARP              AR   BROADCAST MEDIA

&&

EVENT NUMBER LZK1700173

CROSS
Local storm report, May 11, 4:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
413 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             OXFORD                  36.22N  91.93W
05/11/2017  E1.00 INCH       IZARD              AR   PUBLIC

&&

EVENT NUMBER LZK1700174

CROSS

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:22 PM CDTSpecial Weather StatementLZKBoone23 min
May 11, 2:37 PM CDTSevere Thunderstorm WarningLZKBoone23 min
May 11, 2:58 PM CDTSevere Thunderstorm WarningLZKBoone32 min
May 11, 3:04 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan56 min
May 11, 3:18 PM CDTSpecial Weather StatementLZKIndependence57 min
May 11, 3:31 PM CDTSpecial Weather StatementLZKFulton29 min
May 11, 3:36 PM CDTSevere Thunderstorm WarningLZKFulton, Izard39 min
May 11, 3:36 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan39 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningLZKIndependence, Sharp47 min
May 11, 3:59 PM CDTSevere Thunderstorm WarningLZKMarion46 min
May 11, 4:04 PM CDTSevere Thunderstorm WarningLZKBaxter, Izard, Stone41 min
May 11, 4:15 PM CDTTornado WarningLZKBaxter, Marion30 min
May 11, 4:35 PM CDTSpecial Weather StatementLZKPope, Van Buren40 min
May 11, 4:36 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion39 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningLZKIzard, Sharp19 min
May 11, 4:45 PM CDTSevere Thunderstorm WarningLZKSharp30 min
May 11, 5:24 PM CDTSevere Thunderstorm WarningLZKIzard, Sharp51 min
May 11, 5:38 PM CDTSpecial Weather StatementLZKFulton, Sharp52 min
May 11, 6:23 PM CDTSpecial Weather StatementLZKFaulkner52 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.